Indiana, 2020

High Wind in Indiana, March 29, 2020

March 29, 2020 · NWS IWX · 1 event in 1 county or zone

Deep low pressure moved across the Great Lakes, providing a tight pressure gradient and subsequent strong winds through the day. Majority of the gusts were in the 45 to 55 mph range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deep low pressure moved across the Great Lakes, providing a tight pressure gradient and subsequent strong winds through the day. Majority of the gusts were in the 45 to 55 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 29, 6:00 AM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 29, 6:00 AM EST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 AM EDT Sun Mar 29 2020

.SYNOPSIS...
Issued at 656 AM EDT Sun Mar 29 2020

strong winds will redevelop later today behind a strong cold
front with speeds from 25 to 35 mph with some gusts possible to 50
mph. Mostly dry conditions with near to below normal
temperatures expected Monday through Friday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 302 AM EDT Sun Mar 29 2020

As a cold front sweeps across the region this morning, tight
surface pressure gradients, combined with strong southwest to
west winds aloft, will create very windy conditions. There will be
some initial clearing directly behind the front, but then
altostratus will fill in from the west by late morning as wrap
around moisture gets trapped under a mid-level inversion. Widely
scattered showers could also materialize by afternoon, especially
across northern portions of the forecast area where there will be
better lift associated with the upper low moving through
Michigan. Showers and winds will gradually diminish overnight as
the low progresses eastward, away from the area.

&&

.LONG TERM...(Monday through Saturday)
Issued at 302 AM EDT Sun Mar 29 2020

High pressure moving in behind the low will favor mostly dry
conditions on Monday, but there could be a few lingering showers.
The ridge will move over the area on tuesday and remain in place
through Friday, so dry weather is expected. A somewhat slow moving
cold front is forecast to arrive on Saturday, but there is some
model variability in timing and therefore precipitation amounts.
Do expect a good chance of rain with this system though.
Temperatures will be near to below normal through this period
with highs in the 40s and 50s, and lows mainly in the 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 655 AM EDT Sun Mar 29 2020

The cold front was now east of the terminals and was racing east.
Strong gradient winds will develop as a massive dry slot moves
into the area with a very tight pressure gradient. Reasonable
daytime mixing should allow winds to eventually gust to near 40
knots later today. Winds will diminish some tonight toward the end
of the TAF period. Moved up the arrival of the lower MVFR post
frontal clouds based on the latest obs and trends.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

     Lakeshore Flood Advisory until 11 PM EDT this evening for MIZ077.

OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...Gale Warning until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Skipper/Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 29, 3:17 AM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Sun Mar 29 2020

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-300830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Sun Mar 29 2020 /317 AM CDT Sun Mar 29 2020/

...WIND ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING TO
8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Windy conditions will develop today with southwest to west winds 25
to 35 mph and gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-300830-
Berrien-
417 AM EDT Sun Mar 29 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.
   Wind Advisory.

Strong winds behind a cold front will produce high waves on Lake
Michigan which could result in lakeshore flooding. Southwest to west
winds 25 to 35 mph and gusts up to 50 mph can be expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-300830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Sun Mar 29 2020

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Windy conditions, with gales possible, are expected to develop late
tonight, which will be hazardous to small crafts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Allen

When
March 29, 10:56 AM EST to 10:57 AM EST
Where
Allen forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

A 61 mph non thunderstorm wind gust was recorded at the Fort Wayne Regional Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882870.